Research Article | Open Access
Korovkin Second Theorem via -Statistical -Summability
Korovkin type approximation theorems are useful tools to check whether a given sequence of positive linear operators on of all continuous functions on the real interval is an approximation process. That is, these theorems exhibit a variety of test functions which assure that the approximation property holds on the whole space if it holds for them. Such a property was discovered by Korovkin in 1953 for the functions 1, , and in the space as well as for the functions 1, cos, and sin in the space of all continuous 2-periodic functions on the real line. In this paper, we use the notion of -statistical -summability to prove the Korovkin second approximation theorem. We also study the rate of -statistical -summability of a sequence of positive linear operators defined from into .
1. Introduction and Preliminaries
Let be the set of all natural numbers, , and . Then the natural density of is defined by if the limit exists, where the vertical bars indicate the number of elements in the enclosed set, is the Cesàro matrix of order , and denotes the characteristic sequence of given by
A sequence is said to be statistically convergent to if for every , the set has natural density zero (cf. Fast ); that is, for each , In this case, we write By the symbol we denote the set of all statistically convergent sequences. Statistical convergence of double sequences is studied in [2, 3].
A matrix is called regular if it transforms a convergent sequence into a convergent sequence leaving the limit invariant. The well-known necessary and sufficient conditions (Silverman-Toeplitz) for to be regular are(i); (ii), for each ;(iii).
Freedmann and Sember  generalized the natural density by replacing with an arbitrary nonnegative regular matrix . A subset of has -density if exists. Connor  and Kolk  extended the idea of statistical convergence to -statistical convergence by using the notion of -density.
A sequence is said to be -statistically convergent to if for every . In this case we write . By the symbol we denote the set of all -statistically convergent sequences.
In , Edely and Mursaleen generalized these statistical summability methods by defining the statistical -summability and studied its relationship with -statistical convergence.
Let be a nonnegative regular matrix. A sequence is said to be statistically -summable to if for every , ; that is, where . Thus is statistically -summable to if and only if is statistically convergent to . In this case we write . By we denote the set of all statistically -summable sequences. A more general case of statistically -summability is discussed in .
Quite recently, Edely  defined the concept of -statistical -summability for nonnegative regular matrices and which generalizes all the variants and generalizations of statistical convergence, for example, lacunary statistical convergence , -statistical convergence , -statistical convergence , statistical -summability , statistical -summability , statistical -summability , statistical -summability , and so forth.
Let and be two nonnegative regular matrices. A sequence of real numbers is said to be -statistically-summable to if for every , the set has -density zero, thus where In this case we denote by . The set of all -statistically -summable sequences will be denoted by .
Remark 1. (1) If (unit matrix), then is reduced to the set of -statistically convergent sequences which can be further reduced to lacunary statistical convergence and -statistical convergence for particular choice of the matrix .
(2) If matrix, then is reduced to the set of statistically -summable sequences.
(3) If matrix, then is reduced to the set of statistically -summable sequences.
(4) If matrix and are defined by then is reduced to the set of statistically -summable sequences, where is a sequence of nonnegative numbers, such that and
(5) If matrix and are defined by where , then is reduced to the set of statistically -summable sequences.
(6) If a sequence is convergent, then it is -statistically -summable, since converges and has -density zero, but not conversely.
(7) The spaces ,,, and are not comparable, even if .
(8) If a sequence is -summable, then it is -statistically -summable.
(9) If a sequence is bounded and -statistically convergent, then it is -summable and hence statistically -summable (, see Theorem 2.1) and -statistically -summable but not conversely.
Example 2. (1) Let us define , , and by
Here , , , and , but is -statistically -summable to , since . On the other hand we can see that is -summable and hence is -statistically -summable, -statistically -summable, -statistically convergent, and statistically -summable.
Let denote the linear space of all real-valued functions defined on . Let be the space of all functions continuous on . We know that is a Banach space with norm
We denote by the space of all -periodic functions which is a Banach space with
Theorem I. Let be a sequence of positive linear operators from into . Then , for all if and only if , for , where ,, and .
Theorem II. Let be a sequence of positive linear operators from into . Then , for all if and only if , for , where ,, and .
We write for , and we say that is a positive operator if for all .
The following result was studied by Duman  which is -statistical analogue of Theorem II.
Theorem A. Let be a nonnegative regular matrix, and let be a sequence of positive linear operators from into . Then for all if and only if
Recently, Karakuş and Demirci  proved Theorem II for statistical -summability.
Theorem B. Let be a nonnegative regular matrix, and let be a sequence of positive linear operators from into . Then for all if and only if
Several mathematicians have worked on extending or generalizing the Korovkin's theorems in many ways and to several settings, including function spaces, abstract Banach lattices, Banach algebras, and Banach spaces. This theory is very useful in real analysis, functional analysis, harmonic analysis, measure theory, probability theory, summability theory, and partial differential equations. But the foremost applications are concerned with constructive approximation theory which uses it as a valuable tool. Even today, the development of Korovkin-type approximation theory is far frombeingcomplete. Note that the first and the second theorems of Korovkin are actually equivalent to the algebraic and the trigonometric version, respectively, of the classical Weierstrass approximation theorem . Recently, such type of approximation theorems has been proved by many authors by using the concept of statistical convergence and its variants, for example, [20–28]. Further Korovkin type approximation theorems for functions of two variables are proved in [29–32]. In [29, 33] authors have used the concept of almost convergence. In this paper, we prove Korovkin second theorem by applying the notion of -statistical -summability. We give here an example to justify that our result is stronger than Theorems II, A, and B. We also study the rate of -statistical -summability of a sequence of positive linear operators defined from into .
2. Main Result
Now, we prove Theorem II for -statistically -summability.
Theorem 3. Let and be nonnegative regular matrices, and let be a sequence of positive linear operators from into . Then for all if and only if
Proof. Since each of 1, , and belongs to , conditions (19) follow immediately from (18). Let the conditions (19) hold and . Let be a closed subinterval of length of . Fix . By the continuity of at , it follows that for given there is a number , such that for all
whenever . Since is bounded, it follows that
for all . For all , it is well known that
where . Since the function is -periodic, the inequality (22) holds for .
Now, operating to this inequality, we obtain Now, taking , we get where . Now replace by and then by in (24) on both sides. For a given choose , such that . Define the following sets Then , and so . Therefore, using conditions (19) we get (18).
This completes the proof of the theorem.
3. Rate of -Statistical -Summability
In this section, we study the rate of -statistical -summability of a sequence of positive linear operators defined from into .
Definition 4. Let and be two nonnegative regular matrices. Let be a positive nonincreasing sequence. We say that the sequence is -statistically -summable to the number with the rate if for every , where and as described above. In this case, we write .
As usual we have the following auxiliary result whose proof is standard.
Lemma 5. Let and be two positive nonincreasing sequences. Let and be two sequences, such that and . Then, for any scalar ,, , where .
Now, we recall the notion of modulus of continuity. The modulus of continuity of , denoted by , is defined by
It is well known that
Then prove the following result.
Theorem 6. Let be a sequence of positive linear operators from into . Suppose that(i), (ii), where and .Then for all , we have where .
4. Example and Concluding Remark
In the following we construct an example of a sequence of positive linear operators satisfying the conditions of Theorem 3 but does not satisfy the conditions of Theorems II, A, and B.
For any , denote by the th partial sum of the Fourier series of ; that is,
For any , write
A standard calculation gives that for every where The sequence is a positive kernel which is called the Fejér kernel, and the corresponding operators ,, are called the Fejér convolution operators. We have
Note that the Theorems II, A, and B hold for the sequence . In fact, we have for every ,
Let , and be defined as in Example 2. Let be defined by Then is not statistically convergent, not -statistically convergent, and not statistically -summable, but it is -statistically summable to . Since is -statistically -summable to , it is easy to see that the operator satisfies the conditions (19), and hence Theorem 3 holds. But on the other hand, Theorems II, A, and B do not hold for our operator defined by (39), since (and so ) is not statistically convergent, not -statistically convergent, and not statistically -summable.
Hence our Theorem 3 is stronger than all the above three theorems.
This joint work was done when the first author visited University Putra Malaysia as a visiting scientist during August 27–September 25, 2012. The author is very grateful to the administration of UPM for providing him local hospitalities.
- H. Fast, “Sur la convergence statistique,” Colloquium Mathematicum, vol. 2, pp. 241–244, 1951.
- Mursaleen and O. H. H. Edely, “Statistical convergence of double sequences,” Journal of Mathematical Analysis and Applications, vol. 288, no. 1, pp. 223–231, 2003.
- S. A. Mohiuddine, A. Alotaibi, and M. Mursaleen, “Statistical convergence of double sequences in locally solid Riesz spaces,” Abstract and Applied Analysis, vol. 2012, Article ID 719729, 9 pages, 2012.
- A. R. Freedman and J. J. Sember, “Densities and summability,” Pacific Journal of Mathematics, vol. 95, no. 2, pp. 293–305, 1981.
- J. Connor, “On strong matrix summability with respect to a modulus and statistical convergence,” Canadian Mathematical Bulletin. Bulletin Canadien de Mathématiques, vol. 32, no. 2, pp. 194–198, 1989.
- E. Kolk, “Matrix summability of statistically convergent sequences,” Analysis, vol. 13, no. 1-2, pp. 77–83, 1993.
- O. H. H. Edely and M. Mursaleen, “On statistical -summability,” Mathematical and Computer Modelling, vol. 49, no. 3-4, pp. 672–680, 2009.
- M. Mursaleen and O. H. H. Edely, “Generalized statistical convergence,” Information Sciences, vol. 162, no. 3-4, pp. 287–294, 2004.
- O. H. H. Edely, “-statistically -summability,” Thai Journal of Mathematics. In press.
- J. A. Fridy and C. Orhan, “Lacunary statistical convergence,” Pacific Journal of Mathematics, vol. 160, no. 1, pp. 43–51, 1993.
- Mursaleen, “-statistical convergence,” Mathematica Slovaca, vol. 50, no. 1, pp. 111–115, 2000.
- F. Móricz, “Tauberian conditions, under which statistical convergence follows from statistical summability ,” Journal of Mathematical Analysis and Applications, vol. 275, no. 1, pp. 277–287, 2002.
- F. Móricz, “Theorems relating to statistical harmonic summability and ordinary convergence of slowly decreasing or oscillating sequences,” Analysis, vol. 24, no. 2, pp. 127–145, 2004.
- F. Móricz and C. Orhan, “Tauberian conditions under which statistical convergence follows from statistical summability by weighted means,” Studia Scientiarum Mathematicarum Hungarica, vol. 41, no. 4, pp. 391–403, 2004.
- P. P. Korovkin, “On convergence of linear positive operators in the space of continuous functions,” Doklady Akademii Nauk, vol. 90, pp. 961–964, 1953.
- P. P. Korovkin, Linear Operators and Approximation Theory, Hindustan, Delhi, India, 1960.
- O. Duman, “Statistical approximation for periodic functions,” Demonstratio Mathematica, vol. 36, no. 4, pp. 873–878, 2003.
- S. Karakuş and K. Demirci, “Approximation for periodic functions via statistical A-summability,” Acta Mathematica Universitatis Comenianae, vol. 81, no. 2, pp. 159–169, 2012.
- F. Altomare, “Korovkin-type theorems and approximation by positive linear operators,” Surveys in Approximation Theory, vol. 5, pp. 92–164, 2010.
- K. Demirci and F. Dirik, “Approximation for periodic functions via statistical -convergence,” Mathematical Communications, vol. 16, no. 1, pp. 77–84, 2011.
- O. H. H. Edely, S. A. Mohiuddine, and A. K. Noman, “Korovkin type approximation theorems obtained through generalized statistical convergence,” Applied Mathematics Letters, vol. 23, no. 11, pp. 1382–1387, 2010.
- S. A. Mohiuddine, A. Alotaibi, and M. Mursaleen, “Statistical summability and a Korovkin type approximation theorem,” Journal of Inequalities and Applications, vol. 2012, 172 pages, 2012.
- M. Mursaleen and R. Ahmad, “Korovkin type approximation theorem through statistical lacunary summability,” Iranian Journal of Science and Technology-Science. In press.
- M. Mursaleen and A. Alotaibi, “Statistical summability and approximation by de la Vallée-Poussin mean,” Erratum: Applied Mathematics Letters, vol. 25, p. 665, 2012.
- M. Mursaleen and A. Alotaibi, “Statistical lacunary summability and a Korovkin type approximation theorem,” Annali dell'Universitá di Ferrara, vol. 57, no. 2, pp. 373–381, 2011.
- M. Mursaleen, V. Karakaya, M. Ertürk, and F. Gürsoy, “Weighted statistical convergence and its application to Korovkin type approximation theorem,” Applied Mathematics and Computation, vol. 218, no. 18, pp. 9132–9137, 2012.
- C. Radu, “-summability and approximation of continuous periodic functions,” Studia. Universitatis Babeş-Bolyai. Mathematica, vol. 52, no. 4, pp. 155–161, 2007.
- H. M. Srivastava, M. Mursaleen, and A. Khan, “Generalized equi-statistical convergence of positive linear operators and associated approximation theorems,” Mathematical and Computer Modelling, vol. 55, no. 9-10, pp. 2040–2051, 2012.
- G. A. Anastassiou, M. Mursaleen, and S. A. Mohiuddine, “Some approximation theorems for functions of two variables through almost convergence of double sequences,” Journal of Computational Analysis and Applications, vol. 13, no. 1, pp. 37–46, 2011.
- C. Belen, M. Mursaleen, and M. Yildirim, “Statistical -summability of double sequences and a Korovkin type approximation theorem,” Bulletin of the Korean Mathematical Society, vol. 49, no. 4, pp. 851–861, 2012.
- K. Demirci and F. Dirik, “Four-dimensional matrix transformation and rate of -statistical convergence of periodic functions,” Mathematical and Computer Modelling, vol. 52, no. 9-10, pp. 1858–1866, 2010.
- M. Mursaleen and A. Alotaibi, “Korovkin type approximation theorem for functions of two variables through statistical -summability,” Advances in Difference Equations, vol. 2012, 65 pages, 2012.
- S. A. Mohiuddine, “An application of almost convergence in approximation theorems,” Applied Mathematics Letters, vol. 24, no. 11, pp. 1856–1860, 2011.
Copyright © 2013 M. Mursaleen and A. Kiliçman. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.